Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 14, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 10, 2016, 12:04 AM CDT for Benson County, Towner County, North Dakota. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2016, 12:04 AM CDT (05:04 UTC)
- Expired
- Jun 10, 2016, 12:45 AM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Benson County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 93 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 12:32 AM CDT | TSTM WND GST 58 | 1 Wnw Leeds, ND | DAVIS WEATHER SYSTEM MEASUREMENT |
| Jun 10, 12:35 AM CDT | TSTM WND GST 54 | Cando, ND | |
| Jun 10, 12:36 AM CDT | TSTM WND GST 50 | 1 N Baker, ND | NDAWN MEASURED GUST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 11:58 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2621 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
713
WUUS53 KFGF 100504
SVRFGF
NDC005-095-100545-
/O.NEW.KFGF.SV.W.0014.160610T0504Z-160610T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1204 AM CDT FRI JUN 10 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHERN TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 1245 AM CDT
* AT 1203 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLEASANT
LAKE...OR 45 MILES SOUTHEAST OF BOTTINEAU...MOVING SOUTHEAST AT 40
MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...PUBLIC. AT RUGBY A 70 MPH WIND GUST WAS REPORTED
OUT IN FRONT OF THE THUNDERSTORM.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
KNOX AND FILLMORE AROUND 1210 AM CDT.
YORK AND BAKER AROUND 1220 AM CDT.
LEEDS AND HARLOW AROUND 1230 AM CDT.
BRINSMADE AROUND 1240 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4835 9985 4837 9983 4837 9949 4867 9949
4860 9905 4790 9950 4803 9985
TIME...MOT...LOC 0503Z 294DEG 36KT 4831 9984
HAIL...<.75IN
WIND...70MPH
$$
JK2 follow-up statements
204
WWUS53 KFGF 100526
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1226 AM CDT FRI JUN 10 2016
NDC005-095-100545-
/O.CON.KFGF.SV.W.0014.000000T0000Z-160610T0545Z/
BENSON ND-TOWNER ND-
1226 AM CDT FRI JUN 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR WESTERN BENSON AND SOUTHERN TOWNER COUNTIES...
AT 1225 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARLOW...OR
31 MILES WEST OF DEVILS LAKE...MOVING SOUTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...PUBLIC.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
BRINSMADE AROUND 1240 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WIND DAMAGE WITH THIS STORM WILL OCCUR BEFORE ANY RAIN OR LIGHTNING.
DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4835 9985 4837 9983 4837 9949 4867 9949
4860 9905 4790 9950 4803 9985
TIME...MOT...LOC 0525Z 294DEG 36KT 4822 9953
HAIL...<.75IN
WIND...70MPH
$$
JK942
WWUS53 KFGF 100544
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1244 AM CDT FRI JUN 10 2016
NDC005-095-100553-
/O.EXP.KFGF.SV.W.0014.000000T0000Z-160610T0545Z/
BENSON ND-TOWNER ND-
1244 AM CDT FRI JUN 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BENSON AND SOUTHERN
TOWNER COUNTIES WILL EXPIRE AT 1245 AM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAND FORKS.
LAT...LON 4835 9985 4837 9983 4837 9949 4867 9949
4860 9905 4790 9950 4803 9985
TIME...MOT...LOC 0541Z 294DEG 36KT 4822 9953
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:51 PM CDT, 13 minutes earlier.
Area forecast discussion, Jun 9, 11:51 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1151 PM CDT THU JUN 9 2016 .UPDATE... Issued at 1151 PM CDT Thu Jun 9 2016 Adjusted POPs a bit more to fit current radar trends. The storms continue eastward and should reach our far northwestern counties shortly after midnight. There is still a fair amount of elevated instability and the storms have a history of wind going through Minot. SPC will be expanding the severe thunderstorm watch into northeastern ND shortly. UPDATE Issued at 953 PM CDT Thu Jun 9 2016 Made a few tweaks to clouds/POPs/WX to adjust for timing of storms overnight. Storms just to the northwest of Towner county have fallen apart, but there is enough rain to include some POPs at this point. Think that the best chances will be over our far northwest until after midnight, then we should see the storms moving in from western ND. The HRRR has a large complex moving across the entire length of the Red River Valley and has been trending faster than reality. Given that MCS maintenance values are not too favorable over the southern Valley will keep the best POPs in the north for now. UPDATE Issued at 652 PM CDT Thu Jun 9 2016 With storms still well to the west, will continue to keep the forecast close to what we have going. Still seems that the best storm chances will move into the Devils Lake area later this evening and then pushing east across the CWA overnight. && .SHORT TERM...(This evening through Friday night) Issued at 259 PM CDT Thu Jun 9 2016 Current WV imagery showing an upper low off west coast of BC/WA and an upper wave exiting Alberta into Southern Sask, with southern extend of wave over NW MT/Nrn ID. A weak 80 to 90 Kt jet maxima is moving from OR into ID. GFS progging vort maxima to moving across wrn ND from 03Z to 05Z with associated convection entering far western FA around 05Z, and this timing is in the ball park of the HRRR. Main forecast challenge for tonight will be timing convection into wrn zones as well as the potential for convection across the southeast, where the GFS continues to show a boundary developing convection in the late aftn into early evening hours. The GFS sfc winds over SW Minnesota are more southerly than current obs and it appears sfc convergence will not be as strong as GFS depicts. Nevertheless, HRRR does show some short lived precip across northeastern SD and the latest vis imagery is just beginning to show some CU development over the srn Sisseton Hills. Tonight...As mentioned above, models continue to bring precipitation into western zones around or after 05Z with best deep layer shear further west. Certainly see nocturnal convection forming late in the evening but currently appears as if best forcing and shear will be further west as depicted by SPC Day 1, which keeps slight risk area just west of our FA. Having said that, there is certainly a possibility for strong thunderstorms and possibly an isolated severe across the NW and northern FA in the overnight period. Activity moves into NW Minnesota during early morning hours and out of FA by 18Z. Tomorrow and Tomorrow Night...Temperatures will be similar tomorrow to today although far northeast may be a couple of degrees cooler depending on morning precipitation and cloud cover. Surface winds begin to shift northerly late Sat Friday night as a ridging from a Canadian high (over W Central Sask) extends into ND. This will result in much cooler overnight lows generally in the upper 50s across the northern zones. .LONG TERM...(Saturday through Thursday) Issued at 259 PM CDT Thu Jun 9 2016 Cooler Saturday as northerly sfc flow increases and high pressure moves into Manitoba, with ridge axis into the valley around noon time. This will bring cooler temperatures mainly north of the Hwy 2 corridor (generally in the upper 70s), although 90s expected to return to areas south of I-94. Expecting a decent north to south Max T gradient Sat aftn. Upper ridge over ND and Sask/MB will be accompanied with a ridge rider currently best defined on the 12Z NAM. Ridge axis moves over the valley by 06Z Sun night, putting most of ND into a SW flow pattern aloft. As a sfc low ejects out into Dakotas, sfc low and precip placement begin to vary significantly between GFS and ECMWF...with the European model keeping most precip/convection north of HWY 2 corridor and the GFS showing a band of activity from N Central ND into W Central MN, covering majority of the Valley and western half of the FA. SPC Day 3 brings a slight risk into western zones which makes sense with ridge sliding east and deep layer shear increasing. Activity expected to be nocturnal into Sunday morning, spreading into eastern zones during aftn hours...noting ECMWF does bring sfc low into W Central MN during peak heating in line with SPC Day 4 15 per cent severe risk area. General theme is it will be an active weekend with convection Saturday night into Sunday, and not settling down until Sunday evening. Cold front slated to pass through forecast area as extended period begins on Sunday night, with negative showalters and reasonable 850mb cape portending some strong nocturnal convection. This activity should be followed by post frontal shower activity lasting through the first half of Monday. Pattern will become more zonal Tue and Wed with the potential of closed 500 mb low diving into central plains, keeping most if not all pcpn south of our area. There are indications of another ridge building over the northern plains later next week. Temperatures throughout the period are likely to be near normal, with highs averaging between 75 and 80 degrees. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1151 PM CDT Thu Jun 9 2016 VFR conditions will continue for most of the TAF sites, although kept the IFR/MVFR that models have been giving for KBJI during the early morning hours. Have the convection moving into KDVL right around 06Z and into the Red River Valley around 10Z or so. Storms should be out of the eastern counties by mid morning or so. All sites should be VFR by mid morning. Winds will shift around to the southwest and then northwest. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...JR SHORT TERM...Speicher LONG TERM...WJB/Speicher AVIATION...JR
Hazardous weather outlook, Jun 9, 4:43 AM CDT, 19 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 443 AM CDT THU JUN 9 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 443 AM CDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE INTO THE REGION LATE TONIGHT...WITH ISOLATED SEVERE STORMS POSSIBLE ACROSS NORTHEAST NORTH DAKOTA INTO THE NORTHERN RED RIVER VALLEY. THE MAIN THREAT WILL BE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE ON FRIDAY ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA...AND INTO SOUTHEAST NORTH DAKOTA. HEAT INDEX VALUES WILL BE IN THE 90S ACROSS MUCH OF THE REGION. SEVERE STORMS ARE POSSIBLE SUNDAY...MAINLY ACROSS EASTERN NORTH DAKOTA. SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ON FRIDAY.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:49 AM CDT | Special Weather Statement | FGF | Towner | 56 min |
| Jun 10, 1:29 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 46 min |
| Jun 10, 2:11 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Benson, Eddy, Griggs, Nelson, Ramsey and 1 more | 49 min |
| Jun 10, 2:21 AM CDT | Special Weather Statement | FGF | Cavalier, Pembina | 54 min |
| Jun 10, 2:56 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Traill, Walsh | 49 min |
| Jun 10, 3:44 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.